Toxicities of topical ophthalmic anesthetics

@article{McGee2007ToxicitiesOT,
  title={Toxicities of topical ophthalmic anesthetics},
  author={Hall Thomas McGee and Frederick W. Fraunfelder},
  journal={Expert Opinion on Drug Safety},
  year={2007},
  volume={6},
  pages={637 - 640}
}
Topical ocular anesthesia has been part of ophthalmology for more than a century. The most commonly used drugs today are proparacaine, tetracaine, benoxinate (oxybuprocaine) cocaine and lidocaine. Although generally well tolerated, all these can be toxic, particularly when abused. The most common toxicities are to the ocular surface, but abuse can cause deep corneal infiltrates, ulceration and even perforation. Fortunately, systemic side effects are rare. Cocaine is unique for its higher… 
Toxicity of topical ophthalmic anesthetics
TLDR
Topical ocular anesthetic abuse can lead to superficial punctate keratitis, persistent epithelial defects, stromal/ring infiltrates, corneal edema, endothelial damage and ocular inflammation, even when used in a dilute concentration.
Neurotrophic Corneal Ulcer after Topical Tetracaine Abuse: Management Guidelines
TLDR
A one-eyed, 48-year-old man referred to us with an eye disorder from a few days ago following corneal foreign body removal is treated with a preservative free artificial tear therapy with lubricants and adding topical autologous serum drop in the appropriate cases shows an interesting result in improving neurotrophic ulcers.
Overview of ocular anesthesia: past and present
TLDR
This study reviews currently used techniques of topical, subconjunctival and regional block anesthesia used in ophthalmic procedures and describes a new ocular anesthetic gel that provides sustained ocular surface anesthesia, minimal side-effects and may also have antimicrobial properties.
Toxic Keratoconjunctivitis
TLDR
Toxic keratoconjunctivitis is an underrecognized complication of ophthalmic drug use and various environmental or occupational exposures and early recognition and appropriate management of TK may help prevent permanent ocular and visual damage.
Treatment of Non-Infectious Corneal Injury: Review of Diagnostic Agents, Therapeutic Medications, and Future Targets
TLDR
Several agents used in the management of ocular surface disease have been found to be useful as part of the therapeutic armamentarium for treatment of corneal injuries, including amniotic membrane therapies, including topical, cryopreserved and dehydrated variants.
Effects of Regular/Dilute Proparacaine Anesthetic Eye Drops in Combination with Ophthalmic Antibiotics on Corneal Wound Healing.
  • Eric Zhang, Suneel Gupta, R. Mohan
  • Medicine, Biology
    Journal of ocular pharmacology and therapeutics : the official journal of the Association for Ocular Pharmacology and Therapeutics
  • 2022
TLDR
Both methods of regular and diluted proparacaine topical application to the cornea are safe, but impede corneal wound healing in vitro and in vivo.
Topical NSAIDs Effect on Corneal Sensitivity
TLDR
Corneal sensitivity decreased significantly from baseline immediately after topical application remaining flat from 0 to 30 minutes and then rising from 45 to 60 minutes back toward baseline in all treatment groups (P < 0.001).
Anesthesia for Ocular Surgery
Options for anesthetizing the eye for surgery include topical anesthesia with or without lidocaine, regional blocks, including retrobulbar, peribulbar, and sub-Tenon blocks, and general anesthesia.
Keratopathy due to ophthalmic drug abuse with corneal melting and perforation presenting as Mooren-like ulcer: A case report.
TLDR
A severe case of keratopathy presenting as Mooren-like ulcer caused by topical anesthetics and DEX, which were treated via keratoplasty, resulting in useful vision being retained.
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 29 REFERENCES
Topical anesthetic abuse: a case report of bilateral corneal ring infiltrates.
  • C. Rapuano
  • Medicine
    Journal of ophthalmic nursing & technology
  • 1990
TLDR
It is well-documented that the use of topical anesthetics can lead to permanent corneal scarring and decreased vision, and it should be carefully explained to patients that more than a few drops can actually prevent healing and may lead to permanently damage.
Topical anesthetic abuse: a case report of bilateral corneal ring infiltrates.
TLDR
It is well-documented that the use of topical anesthetics can lead to permanent corneal scarring and decreased vision, and it should be carefully explained to patients that more than a few drops can actually prevent healing and may lead to permanently damage.
Toxic effects of local anesthetics.
TLDR
This communication describes why a locally injected drug can produce reactions in distant organ systems and what the common symptoms are; it shows ways to minimize the incidence of side effects and suggests how to treat reactions.
Topical anesthetic abuse.
Toxic Keratopathy Associated With Abuse of Low-Dose Anesthetic: A Case Report
TLDR
It is suggested that topical anesthetics must be used very cautiously and never prescribed to patients with dry eyes where the integrity of ocular surface is altered, and toxic keratopathy may result from abuse of topically administered anesthetic even at a very low concentration, 0.05%.
Toxicity of topical anesthetic agents to human keratocytes in vivo.
Corneal anesthetic abuse and Candida keratitis.
Topical local anesthetics.
  • D. Wong
  • Medicine
    The American journal of nursing
  • 2003
TLDR
Topical anesthetics have been one important tool in reducing and preventing the pain of minor procedures and this article compares EMLA and ELA-Max and cites several studies of their use in children and adults.
Infectious crystalline keratopathy associated with topical anesthetic abuse.
TLDR
Two patients with infectious crystalline keratopathy associated with topical anesthetic abuse linked to active Herpes simplex or Acanthamoeba keratitis and following penetrating keratoplasty with corneal transplantation are described.
Allergic contact dermatitis to proparacaine with subsequent cross-sensitization to tetracaine from ophthalmic preparations.
TLDR
It is suggested that allergic sensitization and possible cross-reaction to topical anesthetics in ophthalmologists and ophthalMologic technicians is an occupational hazard.
...
1
2
3
...